Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 303, NWS Las Vegas, NV

September 11, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 11, 2013, 3:35 PM MST for Mohave County, Arizona. It was in force for 85 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2013, 3:35 PM MST (22:35 UTC)
Expired
Sep 11, 2013, 5:00 PM MST
In force
85 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 155 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 3:45 PM MSTFLASH FLOODWikieup, AZTHE PUBLIC REPORTED VERY HEAVY RAIN WITH SEVERAL WASHES FLOWING FAST. THE CALLER ALSO REPORTED THAT SEVERAL DIRT ROADS THAT LEAD TO PRIVATE PROPERTY WERE COMPLETELY UNDERWATER AND IMPASSABLE.
Sep 11, 4:00 PM MSTHEAVY RAIN 1.77Wikieup, AZA MESONET SITE LOCATED NEAR WIKIEUP RECORDED 1.77 INCHES BETWEEN 300 PM AND 400 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WGUS55 KVEF 112235
FFWVEF
AZC015-120000-
/O.NEW.KVEF.FF.W.0303.130911T2235Z-130912T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM MST WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 500 PM MST.

* AT 328 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR WIKIEUP. THE STORM
  PRODUCING VERY HEAVY RAIN WAS MOVING SOUTHEAST AROUND 5 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  WIKIEUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3482 11376 3483 11350 3461 11349 3461 11375

$$

ASG
2 follow-up statements
829 
WGUS75 KVEF 112319
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 PM MST WED SEP 11 2013

AZC015-120000-
/O.CON.KVEF.FF.W.0303.000000T0000Z-130912T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
419 PM MST WED SEP 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR SOUTH
CENTRAL MOHAVE COUNTY...

AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN IN THE VICINITY OF WIKIEUP. THIS STORM WAS 
STARTING TO WEAKEN...BUT RUNOFF IS STILL EXPECTED TO CONTINUE ACROSS 
THE AREA LEADING TO ADDITIONAL FLOODING. THIS STORM WAS LOCATED NEAR 
WIKIEUP...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
WIKIEUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3482 11376 3483 11350 3461 11349 3461 11375

$$

ASG
291 
WGUS75 KVEF 112354
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 PM MST WED SEP 11 2013

AZC015-120004-
/O.EXP.KVEF.FF.W.0303.000000T0000Z-130912T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
454 PM MST WED SEP 11 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR SOUTH
CENTRAL MOHAVE COUNTY...

THE HEAVY RAIN THE PROMPTED THE FLASH FLOOD WARNING HAS WEAKENED AND 
MOVE SOUTHEAST. ADDITIONAL RUNOFF MAY STILL OCCUR IN AREA 
WASHES...BUT THE THREAT OF ADDITIONAL FLOODING HAS ENDED. 

LAT...LON 3482 11376 3483 11350 3461 11349 3461 11375

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:04 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 11, 2:04 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT WED SEP 11 2013

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NEVADA WILL CONTINUE TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE REGION
THROUGH FRIDAY WITH THE MOST FAVORED AREAS BEING NORTHERN MOHAVE...
EASTERN CLARK AND LINCOLN COUNTIES. DRYING FROM THE WEST AND SOUTH
IS EXPECTED BY THE WEEKEND AS THE LOW MOVES OUT OF THE DISTRICT.
TEMPERATURES WILL WARM TO ABOVE NORMAL THIS WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...THE UPPER LOW WHICH IS
CURRENTLY CENTERED OVER NORTHEAST CLARK COUNTY WILL CONTINUE TO
SLOWLY MOVE TO THE NORTH TONIGHT INTO FRIDAY. AS THIS LOW SHIFTS
NORTH...DRYING WILL BE TAKING PLACE ACROSS THE AREA. HOWEVER...UNTIL
THEN...CONSIDERABLE MOISTURE/INSTABILITY TO REMAIN OVER MAINLY THE
EASTERN PORTION OF THE CWA RESULTING IN SCATTERED SHOWERS/
THUNDERSTORMS.

FOR THE REMAINDER OF THIS AFTERNOON...THE CLOUD COVER OF THIS
MORNING HAS HAMPERED SHOWER/THUNDERSTORM DEVELOPMENT ACROSS THE
WESTERN PORTION OF CLARK/EASTERN SAN BERNARDINO COUNTY. HOWEVER WITH
ACTIVITY ROTATING AROUND THE LOW CENTER...IT IS STILL NOT OUT OF THE
QUESTION THAT SHOWERS WILL MOVE INTO THESE AREAS THIS EVENING. HAVE
LOWERED POPS CONSIDERABLY HOWEVER FOR TONIGHT TO THE WEST OF THE
KLAS VALLEY. AS THE LOW SHIFTS NORTH ON THURSDAY...THE MOST FAVORED
AREA FOR SHOWERS/THUNDERSTORMS WILL SHIFT FURTHER NORTH TOO WITH
LINCOLN/NORTHERN MOHAVE COUNTIES BEING THE PRIMARY SPOTS. FURTHER
SHIFTING OF THE LOW ON FRIDAY WILL CONTINUE TO BRING DRYING TO THE
WEST/SOUTH WITH THE PRIMARY AREA FOR ACTIVITY BEING NORTHERN LINCOLN
COUNTY.

WITH THE DRYING EXPECTED TO TAKE PLACE DURING THE NEXT TWO DAYS AND
RESULTANT DECREASE IN CLOUDS...ESPECIALLY OVER THE EASTERN
PORTION...DAYTIME TEMPERATURES WILL BE WARMING TO NEAR NORMAL BY
FRIDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...HIGH PRESSURE OFF THE
SOUTHERN CALIFORNIA COAST WILL START TO EXPAND NORTHWARD AHEAD OF AN
AREA OF LOW PRESSURE APPROACHING THE NORTHERN CALIFORNIA COAST. SOME
MOISTURE IS STILL EXPECTED TO REMAIN IN PLACE THROUGH SATURDAY...BUT
THE ATMOSPHERE IS FORECAST TO BECOME MORE STABLE UNDERNEATH THE HIGH
AND THE CHANCES FOR ANY PRECIPITATION SHOULD BE MAINLY CONFINED TO
THE FAR EASTERN AREAS OF THE CWA. HOWEVER...THE REAL DRYING TREND IS
EXPECTED TO START SUNDAY AS THE SOUTHWEST FLOW STARTS TO INCREASE
AHEAD OF THE AFOREMENTIONED LOW. THIS SOUTHWEST FLOW WILL BRING IN
MUCH DRIER CONDITIONS ENDING ANY CHANCES OF PRECIPITATION ACROSS THE
ENTIRE CWA. TEMPERATURES WILL ALSO START TO RISE AND ITS POSSIBLE
THAT LAS VEGAS MAY REACH 100 DEGREES ON SUNDAY AND MONDAY. BREEZY TO
WINDY CONDITIONS WILL ALSO BE SEEN TUESDAY AND WEDNESDAY BEFORE A
WEAK COLD FRONT MOVES THROUGH THE AREA WEDNESDAY NIGHT BRINGING
LIGHTER WINDS AND COOLER TEMPERATURES WITH READINGS FALLING TO NEAR
TO SLIGHTLY BELOW NORMAL BY THURSDAY.
&&

.AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS FROM 10-12K FEET WITH BKN
CLOUDS AOA 15K FEET. A FEW SHOWERS MAY MOVE INTO THE VALLEY FROM THE
NORTH OVERNIGHT AND WILL NEED TO BE MONITORED. WINDS SHOULD BE
PRIMARILY LIGHT UNDER 8 KTS WITH DIRECTIONS GENERALLY BEING EASTERLY
THROUGH THIS EVENING BEFORE TURNING MORE SOUTHERLY OVERNIGHT. DRYING
TO TAKE PLACE ON THURSDAY...BUT A CHANCE OF SHOWERS/THUNDERSTORMS
WILL CONTINUE TO BE SEEN OVER THE NEARBY MOUNTAINS AND ESPECIALLY
OVER THE MORMON MESA/PEACH SPRINGS APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS EXPECTED
OVERNIGHT...FROM MAINLY NORTHERN INYO COUNTY EAST TO LINCOLN/CLARK
AND MOHAVE COUNTIES. SCT-BKN CLOUDS AOA 10K FEET EXPECTED. CIGS
POSSIBLY LOWER WHEN ASSOCIATED WITH SHOWER ACTIVITY. WINDS GENERALLY
UNDER 10KTS EXCEPT GUSTY AND ERRATIC WINDS IN AND NEAR ANY
SHRA/TSRA. SHOWER AND THUNDERSTORM COVERAGE DECREASES ON THURSDAY
BUT SCATTERED AFTERNOON AND EVENING SHOWER ACTIVITY
POSSIBLE...MAINLY ACROSS LINCOLN AND NORTHERN MOHAVE COUNTIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 11, 2:52 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 AM PDT WED SEP 11 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
252 AM PDT WED SEP 11 2013 /252 AM MST WED SEP 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...WITH THE BEST
CHANCES ROUGHLY NORTHEAST OF A LINE FROM TONOPAH TO THE MOJAVE
NATIONAL PRESERVE TO WIKIEUP. THE MAIN THREAT WILL BE ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WILL START TO MOVE IN FROM THE SOUTHWEST THURSDAY. THIS
WILL PUSH CHANCES FOR THUNDERSTORMS A LITTLE FARTHER NORTHEAST EACH
DAY...WITH DRY CONDITIONS EXPECTED AREAWIDE BY SUNDAY. THERE WILL
STILL BE A SLIGHT CHANCE OF SEVERE WEATHER AND FLASH FLOODING WITH
THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Sep 11, 2:16 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PDT WED SEP 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      1 NE PIOCHE             37.94N 114.44W
09/11/2013                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN S.O. REPORTS WATER AND DEBRIS OVER THE
            INTERSECTION OF ALEXANDER AVE AND HWY 322 IN PIOCHE.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:33 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 11, 3:23 PM MSTAreal Flood AdvisoryVEFMohave112 min
Sep 11, 3:27 PM MSTSevere Thunderstorm WarningVEFMohave48 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.